Texas, 2005Tornadoes and Storm Surge in Texas, July 20, 2005
July 20, 2005 · NWS BRO · 13 events in 6 counties and zones
Emily formed as the 5th tropical depression of the 2005 Atlantic Season at 10 pm CDT Sunday July 10th, 2005. Tropical Depression 5 became the 5th Tropical Storm at 10 pm CDT Sunday July 10th, 2005.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $155,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Emily formed as the 5th tropical depression of the 2005 Atlantic Season at 10 pm CDT Sunday July 10th, 2005. Tropical Depression 5 became the 5th Tropical Storm at 10 pm CDT Sunday July 10th, 2005. Emily then went on to become a hurricane at 10 pm July 13th and then proceeded to become a Category 3 storm at 4 pm July 14th in the Caribbean Sea. Emily then reached Category 4 strength at 1 am CDT July 15th and made landfall along the Yucatan peninsula during the early morning of July 18th. Emily re-emerged off the Yucatan peninsula and regained category 3 strength in the Southwestern Gulf of Mexico at 6 pm CDT July 19th. Emily then proceeded to make landfall along the northeast coast of Mexico early in the morning on July 20th 2005.Emily produced heavy rains over south Texas with storm total rainfall amounts generally ranging between 1.5 and 5 inches. Storm tides (including astronomical tide, storm surge, and wind-driven waves) caused minor to moderate flooding along the lower Texas coast from the port mansfield jetties southward to the Rio Grande.Sea water washed over the State Road 100, approximately 4 to 6 miles north of the South Padre Island City limits, where only the beach and natural sand dunes exist. The building of additional burms along the beaches and dunes did prevent much of the sea water from flooding within the City of South Padre Island.Only minimal and isolated damage was reported from local law enforcement agencies and county emergency operation centers. Damage consisted of isolated structural damage to buildings from tropical storm force winds. Several trees were uprooted or damaged and were consistent with the reported observed wind speeds. Emily produced five confirmed tornadoes over Deep South Texas, and isolated flash flooding, primarily over Hidalgo County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 19, 6:50 PM CST, 5 hours 10 minutes earlier.
Area forecast discussion, Jul 19, 6:50 PM CST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
750 PM CDT TUE JUL 19 2005
.DISCUSSION...THE CIRCULATION OF HURRICANE EMILY TIGHTENED AND
STRENGTHENED DURING THE PAST COUPLE OF HOURS. THIS HAS RESULTED IN A
REDUCTION OF BANDING FEATURES AROUND THE OUTER PERIPHERY OF THE
HURRICANE. RAINFALL ACROSS DEEP SOUTH TEXAS HAS BEEN FAIRLY
LIMITED...GENERALLY BETWEEN .25 AND 1.5 INCHES ACCORDING TO KBRO
WSR-88D RADAR ESTIMATES. THE ONLY AREA THAT HAS RECEIVED SIGNIFICANT
AMOUNTS OF MORE THAN 2.5 INCHES IS CENTRAL JIM HOGG COUNTY. CAMERON
COUNTY IS CERTAIN TO RECEIVE MORE RAIN DURING THE NEXT FEW HOURS...
BUT OTHER PORTIONS OF THE LOWER RIO GRANDE VALLEY FURTHER TO THE
NORTH AND WEST MAY NOT RECEIVE MUCH RAINFALL UNTIL LATER TONIGHT AS
THE HURRICANE MOVES INLAND.
&&
.MARINE...BUOY 42020 REPORTED NORTHEAST WINDS NEAR 25 KNOTS GUSTING
TO NEAR 31 KNOTS WITH SEAS NEAR 17.5 FEET WITH AN 11 SECOND PERIOD
AT 23 UTC/18 CDT. A HURRICANE WARNING REMAINS IN EFFECT FROM PORT
MANSFIELD SOUTH TO LA CRUZ, MEXICO...WHILE A TROPICAL STORM WARNING
REMAINS IN EFFECT FROM PORT MANSFIELD NORTH TO BAFFIN BAY. WINDS AND
SEAS WILL CONTINUE TO INCREASE ALONG THE LOWER TEXAS COAST TONIGHT
AS SQUALLS ASSOCIATED WITH HURRICANE EMILY CONTINUE TO MOVE OVER THE
ADJACENT COASTAL WATERS OF DEEP SOUTH TEXAS. SMALL CRAFT SHOULD STAY
IN PORT THROUGH THE NEXT 24 HOURS...AS DANGEROUS CONDITIONS WILL
PERSIST OFFSHORE IN ASSOCIATION WITH THE APPROACH AND PASSAGE OF
HURRICANE EMILY. MORE MODERATE WINDS AND SEAS ARE EXPECTED THURSDAY
THROUGH THE WEEKEND AS HIGH PRESSURE RESUMES CONTROL OF THE GULF OF
MEXICO WEATHER PATTERN.
&&
.AVIATION...MVFR AND IFR CONDITIONS WITH PERIODS OF LIFR ARE LIKELY
TONIGHT THROUGH WEDNESDAY MORNING AS SQUALLS FROM HURRICANE EMILY
MOVE OVER THE TRIO OF REGIONAL AIRPORTS. SURFACE WIND GUSTS UP TO 60
KNOTS WITH SEVERE TO EXTREME TURBULENCE AND MAXIMUM CB TOPS TO 50K
FEET MAY ALSO OCCUR DURING THIS TIME PERIOD. IMPROVED CONDITIONS FOR
FLYING ARE EXPECTED LATER WEDNESDAY THROUGH WEDNESDAY NIGHT.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH THROUGH 1 AM CDT WEDNESDAY...TXZ248>257.
FLOOD WATCH THROUGH 1 AM CDT WEDNESDAY...TXZ248>257.
HURRICANE WARNING...TXZ254>257.
INLAND TROPICAL STORM WARNING TXZ248>250-TXZ252-253.
TROPICAL STORM WARNING...TXZ251.
&&
THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
SYNOPTIC...55
MARINE/AVIATION...TOMASELLI/69
MESO...MARTIN/FLATT/ABBOTT
Hazardous weather outlook, Jul 20, 12:00 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
100 AM CDT WED JUL 20 2005
TXZ248>257-201100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
100 AM CDT WED JUL 20 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...REMAINDER OF TONIGHT.
A HURRICANE WARNING IS IN EFFECT FOR THE LOWER TEXAS COAST FROM PORT
MANSFIELD TO THE RIO GRANDE RIVER. A HURRICANE WARNING MEANS THAT
HURRICANE CONDITIONS ARE POSSIBLE WITHIN 24 HOURS. A HURRICANE WATCH
IS IN EFFECT FOR THE TEXAS GULF COAST FROM PORT MANSFIELD TO BAFFIN
BAY. A TROPICAL STORM WARNING IS IN EFFECT FOR THE TEXAS GULF COAST
FROM PORT MANSFIELD TO BAFFIN BAY. AN INLAND TROPICAL STORM WARNING
IS IN EFFECT FOR ZAPATA...BROOKS...JIM HOGG...HIDALGO...AND STARR
COUNTIES IN DEEP SOUTH TEXAS. A TROPICAL STORM WARNING IS IN EFFECT
FOR KENEDY COUNTY. A TROPICAL STORM WARNING MEANS THAT TROPICAL
STORM CONDITIONS ARE POSSIBLE WITHIN 24 HOURS. PLEASE REFER TO THE
LATEST HURRICANE LOCAL STATEMENT FOR DETAILS REGARDING HURRICANE
EMILY. A TORNADO WATCH IS IN EFFECT UNTIL 10 AM TODAY...AND A FLASH
FLOOD WATCH IS IN EFFECT FOR ALL OF DEEP SOUTH TEXAS THROUGH 1 PM
THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WINDS AND SEAS WILL CONTINUE TO INCREASE ALONG THE LOWER TEXAS COAST
THROUGH WEDNESDAY AFTERNOON AS SQUALLS ASSOCIATED WITH HURRICANE
EMILY MOVE OVER THE ADJACENT COASTAL WATERS OF DEEP SOUTH TEXAS.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP INTO
THE WEEKEND AS TROPICAL MOISTURE OVER THE WESTERN GULF OF MEXICO
MOVES INTO DEEP SOUTH TEXAS IN THE WAKE OF HURRICANE EMILY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY TODAY.
PHILO
Event by event
5 tornado, 4 strong wind, 3 flash flood, 1 storm surge/tide. Local standard time, as filed.
Storm Surge/Tide, Cameron
- When
- July 20, 12:00 AM CST to 10:00 AM CST
- Where
- Cameron forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Minor to moderate beach erosion was reported in Cameron County, with a storm surge associated with the landfall of Hurricane Emily in northern Mexico creating a storm tide of 3 to 5 feet above normal. This storm tide caused erosion of the dunes and the beaches of Boca Chica and South Padre Island, TX. No significant damage reported.
Flash Flood, Cameron
- When
- July 20, 2:49 AM CST to 6:00 AM CST
- Where
- Cameron County, 7 mi ENE of Brownsville
- Reported by
- GOVT OFFICIAL
- Coordinates
- 25.950, -97.400
Heavy rains from the outer rainbands of Hurricane Emily produced flash flooding that resulted in the closing of Highway 4 seven miles north of F.M. Road 511.
Strong Wind, Cameron
- When
- July 20, 6:00 AM CST to 6:00 PM CST
- Where
- Cameron forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $75,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Tropical Storm-force wind gusts associated with Hurricane Emily over northern Mexico produced minor damage mainly to vegetation across Deep South Texas. More substantial damage of structures was noted in post-storm damage surveys over Cameron and Hidalgo counties. A peak gust to 55 knots was measured in association with the landfall of Hurricane Emily over northern Mexico at the Brownsville/South Padre Island Airport, with 51 knots measured at the Rio Grande Valley Airport in Harlingen, 41 knots at Miller International Airport in McAllen, and 42 knots at the Weslaco Mid-Valley Airport. Wind gusts to 40 knots were estimated over rural sections of Starr and Willacy counties.
Strong Wind, Hidalgo
- When
- July 20, 6:00 AM CST to 6:00 PM CST
- Where
- Hidalgo forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $30,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Tropical Storm-force wind gusts associated with Hurricane Emily over northern Mexico produced minor damage mainly to vegetation across Deep South Texas. More substantial damage of structures was noted in post-storm damage surveys over Cameron and Hidalgo counties. A peak gust to 55 knots was measured in association with the landfall of Hurricane Emily over northern Mexico at the Brownsville/South Padre Island Airport, with 51 knots measured at the Rio Grande Valley Airport in Harlingen, 41 knots at Miller International Airport in McAllen, and 42 knots at the Weslaco Mid-Valley Airport. Wind gusts to 40 knots were estimated over rural sections of Starr and Willacy counties.
Strong Wind, Starr
- When
- July 20, 6:00 AM CST to 6:00 PM CST
- Where
- Starr forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Tropical Storm-force wind gusts associated with Hurricane Emily over northern Mexico produced minor damage mainly to vegetation across Deep South Texas. More substantial damage of structures was noted in post-storm damage surveys over Cameron and Hidalgo counties. A peak gust to 55 knots was measured in association with the landfall of Hurricane Emily over northern Mexico at the Brownsville/South Padre Island Airport, with 51 knots measured at the Rio Grande Valley Airport in Harlingen, 41 knots at Miller International Airport in McAllen, and 42 knots at the Weslaco Mid-Valley Airport. Wind gusts to 40 knots were estimated over rural sections of Starr and Willacy counties.
Strong Wind, Willacy
- When
- July 20, 6:00 AM CST to 6:00 PM CST
- Where
- Willacy forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
Tropical Storm-force wind gusts associated with Hurricane Emily over northern Mexico produced minor damage mainly to vegetation across Deep South Texas. More substantial damage of structures was noted in post-storm damage surveys over Cameron and Hidalgo counties. A peak gust to 55 knots was measured in association with the landfall of Hurricane Emily over northern Mexico at the Brownsville/South Padre Island Airport, with 51 knots measured at the Rio Grande Valley Airport in Harlingen, 41 knots at Miller International Airport in McAllen, and 42 knots at the Weslaco Mid-Valley Airport. Wind gusts to 40 knots were estimated over rural sections of Starr and Willacy counties.
Tornado, Cameron
- When
- July 20, 6:35 AM CST
- Where
- Cameron County, Rio Hondo
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 30 yd
- Property damage
- $30,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 26.233, -97.583
Short-lived tornado was reported by the general public. Completed damage assessment confirmed destruction to a mobile home by the tornado.
Tornado, Zapata
- When
- July 20, 9:39 AM CST
- Where
- Zapata County, 25 mi NNE of Zapata
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 27.233, -99.083
Short-lived tornado was relayed by Zapata County Sheriff's Office. Tornado occurred over open ranch land. No damage reported.
Tornado, Hidalgo
- When
- July 20, 10:40 AM CST
- Where
- Hidalgo County, Mc Allen
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 20 yd
- Reported by
- BROADCAST MEDIA
- Coordinates
- 26.200, -98.233
Tornado was reported by local media in south McAllen. Tornado touched down briefly in open land. No damage noted.
Flash Flood, Hidalgo
- When
- July 20, 12:45 PM CST to 1:45 PM CST
- Where
- Hidalgo County, Mc Allen
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 26.200, -98.233
Heavy rains associated with Hurricane Emily produced flash flooding of intersections near and around Nolana and 10th Streets. Some of the water caused minor damage to businesses in the vicinity.
Tornado, Hidalgo
- When
- July 20, 1:05 PM CST
- Where
- Hidalgo County, Mission
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Reported by
- BROADCAST MEDIA
- Coordinates
- 26.217, -98.317
Tornado was reported by local media in Mission near the intersection of Glasscock and F.M. road 495. No damage noted.
Tornado, Jim Hogg
- When
- July 20, 1:30 PM CST
- Where
- Jim Hogg County, Hebbronville
- Rating
- F0
- Path length
- 2 mi
- Path width
- 30 yd
- Reported by
- GENERAL PUBLIC
- Coordinates
- 27.317, -98.683
Tornado occurred just southwest of Hebbronville over open rangeland. No damage noted or reported.
Flash Flood, Starr
- When
- July 20, 3:00 PM CST to 4:00 PM CST
- Where
- Starr County, Garciasville
- Reported by
- GENERAL PUBLIC
- Coordinates
- 26.317, -98.700
Flash flooding of town streets was reported due to heavy rains from Hurricane Emily.
- Storm Surge/Tide
- Water pushed ashore above the normal tide by a storm’s winds and low pressure.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 20 to 26, 20054 deaths · 65 injured · 29 events
- Heat in Illinois, July 20 to 26, 20051 death · 17 events
- Heat in North Carolina, July 20, 20051 death · 1 event
- Rip Current in Florida, July 20, 20051 death · 1 event
- Tornadoes in Texas, July 20, 2005$100,000 · F1 · 8 events
- Tornado in Florida, July 20, 2005$437,000 · F0 · 1 event
- Hail and Damaging Winds in South Dakota, July 20, 2005$175,000 · 4.25 in hail · 8 events
- Damaging Winds in Michigan, July 20, 2005$155,000 · 60 kt wind · 6 events
- Damaging Wind in Arizona, July 20, 2005$175,000 · 60 kt wind · 1 event
- Strong Wind in Alabama, July 20, 20053 injured · $45,000 · 1 event
- Damaging Winds and Lightning Strike in Illinois, July 20, 2005$100,000 · 60 kt wind · 7 events
- Damaging Wind in Indiana, July 20, 2005$30,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474114, 5474112, 5474193, 5474194, 5474195, 5474196, 5474106, 5474107, 5474108, 5474111, 5474109, 5474110, 5474113.